Hail, Ballard
- When
- June 30, 6:08 PM CST
- Where
- Ballard County, 2 mi S of Barlow
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.021, -89.050
Severe thunderstorms developed along a southeastward moving cold front during the warmest and most unstable time of day. An upper level shortwave rotating southeast around an upper level low over the Great Lakes enhanced storm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe thunderstorms developed along a southeastward moving cold front during the warmest and most unstable time of day. An upper level shortwave rotating southeast around an upper level low over the Great Lakes enhanced storm development. Deep layer wind shear was unseasonably strong due to the proximity of the deep upper low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 5:00 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 600 PM CDT TUE JUN 30 2009 .UPDATE... FOR THIS EVENING && .DISCUSSION... A FEW SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AN 850 MB FRONT THAT WILL MOVE THROUGH THE AREA DURING THE EVENING HOURS. RUC MODEL HAS ISOLATED PRECIPITATION IN THE AREA UNTIL ABOUT MIDNIGHT. COVERAGE WILL BE MINIMAL SO WILL GO WITH ISOLATED WORDING. && .PREV DISCUSSION... /ISSUED 203 PM CDT TUE JUN 30 2009/ DISCUSSION... CONVECTION SEEN OVER SRN MO/NRN AR EARLY THIS AFTERNOON. SREF SHOWS PROBABILITIES EXTEND EAST TOWARD THE MO BOOTHEEL INTO NW TN THROUGH THIS EVENING. WILL MONITOR...BUT AT THIS TIME...DO NOT PLAN ON A POP MENTION. WE MAINTAINED OUR SLIGHT CHANCE POP FOR SHOWERS ACROSS THE EVV TRI-STATE AREA WEDNESDAY AS A WAVE ROTATES SE ACROSS THE AREA. WE HAVE NO THUNDER MENTIONED DUE TO A LACK OF INSTABILITY. ENERGETIC WNW FLOW PATTERN THROUGH THE END OF THE WEEK...MEANS CHANCE POPS FOR CONVECTION WILL EXIST THURSDAY THROUGH SUNDAY. TIMING IMPULSES AND EXACT PLACEMENT OF BEST POPS WILL BE VERY DIFFICULT. SO WE TRIED NOT TO GET TOO SPECIFIC OR TOO HIGH WITH POPS. BUT WE DID MODEL BEST CHANCES TOWARD THE DEPICTIONS IN THE NAM/SREF/GFS 48-84 HRS OUT...AND GFS/GEFS/NAEFS FOR THE WEEKEND CHANCES. ECMWF HAS HAD RUN TO RUN CONSISTENCY ISSUES WITH RESPECT TO PLACEMENT. BUT THE LATEST RUN CAME MORE IN LINE WITH THE OTHER MODELS. WE KEPT THUNDER OUT OF THE THURSDAY FORECAST FOR NOW...AS BOTH THE NAM AND GFS SHOW NIL INSTABILITY THURSDAY. OTHERWISE THUNDER IS INCLUDED IN THE OTHER PERIODS BEYOND THURSDAY. THE ENSEMBLES PUSH BEST CHANCE POPS SOUTH OF THE REGION FROM SUNDAY NIGHT THROUGH THE EARLY PART OF NEXT WEEK. THEREFORE HAVE NO POPS IN AT THIS TIME. SHORT TERM TEMPS ARE A BLEND OF GFS/NAM MOS. WE USED A BLEND OF GFS ENSEMBLE MOS AND HPC NUMBERS FOR TEMPS IN THE LONG TERM. .NOLES.. AVIATION... VFR CONDITIONS WILL PREVAIL AT ALL SITES TODAY AND TONIGHT...WITH GUSTY WEST NORTHWEST WINDS BEING THE MAIN CONCERN. WINDS WILL SUBSIDE THIS EVENING. WITH THE DRY AIR IN PLACE AND A LIGHT WIND EXPECTED THROUGH THE NIGHT...NO FOG FORMATION IS EXPECTED ACROSS THE AREA TONIGHT. HOWEVER...DURING THE LATE EVENING HOURS AND INTO TOMORROW MORNING...WE SHOULD SEE INCREASING LOW CLOUDS (VFR) MAINLY AT KEVV/OWB...AS LOW LEVEL MOISTURE ADVECTS INTO THE AREA FROM THE NORTH. .WIELGOS.. && .AVIATION... && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && /PS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 625 PM CDT TUE JUN 30 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 625 PM CDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY SOUTH OF A LINE FROM PIEDMONT MISSOURI...TO VIENNA ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. ISOLATED SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SUNDAY. THE PROBABILITY OF SEVERE THUNDERSTORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD KEEP A WEATHER WATCH THIS EVENING IN CASE OF ACTIVATION. PS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 407 PM CDT TUE JUN 30 2009 MOZ107>109-302200- CARTER MO-BUTLER MO-RIPLEY MO- 407 PM CDT TUE JUN 30 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL...AND STRONG WINDS 30 TO 40 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF GRANDIN...MOVING EAST AT 35 MPH. THIS STORM MAY INTENSIFY AND BECOME SEVERE...AS IT APPROACHES THE POPLAR BLUFF AREA BY 5 PM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
524 PM CDT TUE JUN 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL QULIN 36.60N 90.25W
06/30/2009 E1.00 INCH BUTLER MO CO-OP OBSERVER
&&
PATSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
634 PM CDT TUE JUN 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 N BLOOMFIELD 36.92N 89.93W
06/30/2009 E1.75 INCH STODDARD MO PUBLIC
REPORTED THROUGH STODDARD COUNTY SHERIFF
&&
PATSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
640 PM CDT TUE JUN 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 5 N BLOOMFIELD 36.96N 89.93W
06/30/2009 E0.75 INCH STODDARD MO EMERGENCY MNGR
&&
PATSThe Paducah radar (KPAH), 25 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
An intense microburst carved a damage swath from northwest to southeast across the city of Murray. The damage path was about 3.5 miles long and three-quarters of a mile wide. The damage began on the northwest side of town and ended near Highway 121 just southeast of town. Significant structural damage occurred as a result of peak winds estimated up to 105 mph in a very small area. The vast majority of the damage was from winds of 60 to 80 mph. Damage at Murray State University included a damaged dorm wall and many trees down. Windows were blown out on campus. Debris was blown onto cars in the campus parking lots, damaging vehicles. A batting cage at the college was blown several hundred yards into the parking lot of a bank. An Office Depot store on the north side of town along U.S. Highway 641 sustained minor to moderate roof damage. The roofs of several other buildings, including a Dollar General store, were damaged at a shopping plaza on Highway 641 in town. Much of the roof damage was minor, consisting of cosmetic materials. Debris from stores in the plaza damaged cars in a nearby parking lot. The most significant structural damage occurred to a couple of storage buildings, where roofs were blown off. The door was blown off a movie theater. Numerous trees were blown down in the city, including some that landed on houses. Downed trees and power poles blocked streets, including some major ones. In city parks, batting cages and a baseball dugout were damaged or destroyed. Power lines were down. A couple of empty 15,000-pound semi trailers were overturned.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172639, 172640, 172641, 172649, 172650.